The Dose Makes the Poison: Proper Dosage of Tylenol
Paracelsus once said, “All things are poison, and nothing is without poison; the dosage alone makes it so a thing is not a poison.” What he meant was that any substance, including oxygen and water, can be harmful in the wrong amount. Today I wanted to focus on Tylenol and educate you on the proper use of it.
Tylenol is ubiquitous. It is over the counter and can be found in pretty much every house across the country. The generic name for it is acetaminophen. Although we know it works really well for pain at the proper dosage, we don’t actually know HOW Tylenol works. One theory is that it blocks an enzyme in the body that sends out chemicals called prostaglandins, which cause pain signals to be sent. It may also affect serotonin levels or the endocannabinoid system. Or, it could be a combination of any of the above mechanisms, or something else we haven’t thought of yet. Either way, it is important to know how much to take so it is both safe and effective.
The current recommendations for Tylenol in adults (ages 12 and up) are 3000 milligrams per day, meaning 2 extra-strength pills every 6 hours. The recommendation used to be 4000 mg per day, which is what I was taught, but the makers of Tylenol decreased the recommended dosage in 2011 to help encourage safe use. However, at our discretion, we can recommend up to 4000mg if the pain persists. For pediatric patients, the dosage gets a little more complicated and is based on the type of Tylenol being used, age, and weight of the patient. I highly recommend that you use the dosing guide included in the product you have purchased. If you have any questions about the dose, you can always call us and we can give you guidance. We want to avoid overdosage of any medication, especially in kids.
Acetaminophen toxicity is one of the most common causes of acute liver failure in the US. It is processed in the liver and excreted in the urine. Toxicity is caused by a build-up of N-acetyl-p-benzoquinone imine (NAPQI). This is a normal byproduct of acetaminophen processing. Normal safe dosages allow for NAPQI to be excreted but taking too much Tylenol floods the liver with NAPQI, more than being cleared through the kidneys at one time. The extra NAPQI will destroy liver cells, causing liver failure. Symptoms of toxicity are present in phases. Phase 1 is the 24 hours of an overdose and may present with nausea, vomiting, lethargy, sweating, or anorexia. Phase 2 is 24-48 hours after overdose and may see a reduction of the first symptoms but new onset of right upper abdominal tenderness (where the liver is). Labs typically start showing liver toxicity in this stage. Phase 3 is 3-5 days after overdose, with recurrent nausea, vomiting, and new symptoms of jaundice, malaise, confusion, fatigue, and coma. If untreated, Phase 3 is when it is most likely that someone will not survive without treatment. Phase 4 is the recovery phase, where 70% will recover completely, and 1-2% will develop fatal hepatic failure.
It is important to note that taking too many pills is not the only way to overdose on Tylenol. Alcohol use, malnutrition, carbamazepine, primidone, rifampin, efavirenz, and St. John’s wort can affect levels in different people. Also, acetaminophen may be found in other medications, like Nyquil/Dayquil, Percocet, Sudafed, Robitussin, and TheraFlu, and people forget to add that amount to their daily usage. If you suspect that someone has overdosed on Tylenol, it is vital that you call 9-1-1 immediately. There are NO home treatments for Tylenol overdose.